Winter Storm, Southern Cascade Foothills
- When
- March 8, 12:00 PM PST to March 10, 8:00 AM PST
- Where
- Southern Cascade Foothills forecast zone
- Reported by
- DEPT OF HIGHWAYS
A strong Pacific storm and associated cold front brought relatively late winter conditions to southwest Washington. Snow totals from this event ranged from a tenth of an inch to a few inches in lowlands to between 2 and 4 feet of new snow in the Willapa Hills, Cascades, and Cascade Foothills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong Pacific storm and associated cold front brought relatively late winter conditions to southwest Washington. Snow totals from this event ranged from a tenth of an inch to a few inches in lowlands to between 2 and 4 feet of new snow in the Willapa Hills, Cascades, and Cascade Foothills. Coincidentally, this snow event was one of the latest of the year seen in the Vancouver area, and forced many school closures around the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 8, 9:03 AM PST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
903 AM PST WED MAR 08 2006
.SYNOPSIS...A WARM FRONT IS APPROACHING THE COAST AND WILL MOVE
ACROSS THE FORECAST AREA THIS MORNING. A VERY STRONG COLD FRONT WILL
REACH THE COAST LATER TODAY AND WILL MOVE EAST OF THE CASCADES THIS
EVENING. STRONG OROGRAPHICS OVER THE AREA TONIGHT WILL DECREASE THU
NIGHT. THE NEXT PAC TROUGH WILL MOVE INTO THE AREA FRI. THE ENTIRE
UPPER LEVEL TROUGH WILL BEGIN TO SINK SOUTH ON SAT AND MOVES INTO THE
GREAT BASIN ON SUN.
&&
.SHORT TERM...SURFACE OBSERVATIONS FROM THE FOOTHILLS INDICATE SOME
WARMING GOING ON AHEAD OF THE WARM FRONT OFF THE COAST THIS MORNING.
MODELS INDICATE THE WARMING OVER THE CASCADES MAY NOT BE QUITE SO
EXTREME TODAY...SO SNOW LEVELS MAY NOT MAKE IT UP TO THE PASSES IN
THE WARM SECTOR LATER TODAY. RADAR AND SURFACE OBSERVATIONS
INDICATING HAS ALREADY SPREAD INLAND OVER MOST OF THE AREA THIS
MORNING...AND WITH THE HIGH PRECIPITABLE WATERS COMING IN...EXPECT TO
SEE A PRETTY WET DAY TODAY. WATER VAPOR IMAGERY SHOWS STRONG DRYING
IN UPPER LEVELS BEHIND THE COLD FRONT CURRENTLY APPROACHING
130W...AND SURFACE OBSERVATIONS INDICATE A SHARP TROUGH/WIND SHIFT
WITH THE FRONT...BOTH SUGGESTING A VIGOROUS FRONT. WITH MODELS
CONTINUING WITH STRONG WESTERLY FLOW IMMEDIATELY BEHIND THE
FRONT...WILL ADD A HIGH WIND WARNING FOR THE COAST RANGE AND WILLAPA
HILLS THIS AFTERNOON AND EVENING. WILL ALSO UPGRADE WINTER STORM
WARNING IN THE CASCADES TO BLIZZARD WARNING DUE TO THE PERIOD OF
STRONGEST WINDS PRODUCING LOW VISIBILITIES MAINLY THIS EVENING.
AS BEFORE...WILL NEED TO MONITOR SYSTEM FOR POSSIBLE LATER HEADLINES
FOR SNOW AT LOWER ELEVATION LATER TONIGHT AND THU...AND WINDS IN THE
CASCADES AND FOOTHILLS. FOR NOW WILL REFRESH THE SPECIAL WEATHER
STATEMENT TO ADDRESS THESE ISSUES.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS REMAIN IN GOOD AGREEMENT IN EXTENDED PERIOD. THU THROUGH FRI A
COUPLE OF SHORT WAVES DROP DOWN INTO THE PACIFIC NW UPPER
TROUGH...ULTIMATELY DIGGING THE MAIN LOW S OF THE FORECAST AREA FRI
NIGHT. POPS TO DECREASE THU NIGHT THROUGH FRI NIGHT AS LOW LEVEL FLOW
TURNS MORE NORTHERLY AND BECOMES DRIER. FOR SAT THROUGH MON WILL DRY
OUT FORECAST...EXCEPT TO LEAVE IN A CHANCE OF SNOW SHOWERS OVER THE
CASCADES DUE TO SOME EASTERLY FLOW. AIR MASS WILL REMAIN UNSEASONABLY
COOL THROUGH THE ENTIRE PERIOD...KEEPING SNOW LEVELS LOW.
&&
.AVIATION...EXPECT MVFR CEILINGS ALONG THE COAST THIS MORNING...
LOWERING DURING THE DAY. WILL ALSO SEE INCREASING SOUTHERLY WINDS
ALONG THE COAST AFTER 6 AM. RATHER NASTY FLYING WEATHER FOR WED...AS
A COLD FRONT WILL QUICKLY FOLLOW THE WARM FRONT...BRINGING PLENTY OF
GUSTY SOUTH WINDS AND MVFR CONDITIONS...MAINLY IN THE AFTERNOON.
&&
.MARINE...SOUTHERLY GALES WILL DEVELOP THIS MORNING. COULD TOP JUST
AT STORM FORCE WINDS WED AFTERNOON...MAINLY IN GUSTS. SHOULD BE
STRONG GALES IN AFTERNOON. FRONT MOVES ONSHORE RATHER QUICKLY...WITH
WIND TURNING WESTERLY AND EASING IN THE EVENING. NEXT CONCERN IS THE
BUILDING SWELL THAT ARRIVES WED NIGHT. LOOKS AS THOUGH WE WILL SEE 23
TO 26 FEET SWELL WED NIGHT THROUGH THU.
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH THIS
EVENING.
SMALL CRAFT ADVISORY FOR ROUGH BAR THROUGH TONIGHT.
HIGH WIND WARNING S WA AND N AND CENTRAL OREGON COAST TODAY.
HIGH WIND WARNING COAST RANGE AND WILLAPA HILLS THIS
AFTERNOON AND EARLY EVENING.
BLIZZARD WARNING THROUGH TONIGHT N AND CENTRAL OREGON
CASCADES AND S WA CASCADES.
&&
.PRELIMINARY POINT POPS
AST +9885 PDX +9755 SLE +9755 EUG +9755
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 559 AM PST WED MAR 8 2006 ORZ003>010-012-WAZ020-022-023-039-040-091400- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 559 AM PST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG FRONTAL SYSTEM WILL MOVE THROUGH TODAY WITH RAIN... HEAVY AT TIMES...AND STRONG WINDS. SEE PDXSPSPQR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-091400- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 559 AM PST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE WARNING TODAY AND TONIGHT. SEE PDXCWFPQR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-013-WAZ019-091400- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 559 AM PST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT FOR A POSSIBLE 15 TO 28 INCHES OF SNOW ACCUMULATION. SEE PDXWSWDDPQR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING IS IN EFFECT FOR THURSDAY FOR A POSSIBLE 15 TO 28 INCHES OF SNOW ACCUMULATION. SEE PDXWSWDDPQR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-PZZ210-WAZ021-091400- NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR- SOUTH WASHINGTON COAST- 559 AM PST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR TODAY. SEE PDXNPWPQR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1024 AM PST WED MAR 8 2006 ORZ003-004-010-012-WAZ020-040-091800- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS- SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...VERNONIA...JEWELL...TRASK... GRANDE RONDE...TIDEWATER...SWISSHOME...SANDY... SILVER FALLS STATE PARK...SWEET HOME...VIDA...LOWELL... COTTAGE GROVE...FRANCES...RYDERWOOD...TOUTLE...ARIEL...COUGAR 1024 AM PST WED MAR 8 2006 ...STRONG WINTER STORM SYSTEM EXPECTED LATER TODAY AND TONIGHT... A STRONG FRONTAL SYSTEM WILL MOVE ACROSS NORTHWEST OREGON AND SOUTHWEST WASHINGTON TODAY AND TONIGHT BRINGING STRONG WINDS AND ACCUMULATING SNOW TO THE COAST RANGE...WILLAPA HILLS AND CASCADE FOOTHILLS. THE SNOW LEVEL WILL BE AROUND 2500 FEET TODAY AND EARLY TONIGHT...THEN LOWER TO NEAR 500 FEET BY EARLY THURSDAY MORNING. FOUR TO SIX INCHES OF SNOW IS POSSIBLE IN THE COAST RANGE...WILLAPA HILLS AND AND CASCADE FOOTHILLS BY MIDDAY THURSDAY. ADDITIONALLY...STRONG WINDS ARE EXPECTED LATER TODAY THROUGH EARLY EVENING AS THE COLD FRONT MOVES THROUGH THE AREA. WIND GUSTS OF 65 MPH CAN BE EXPECTED IN THE COAST RANGE AND WILLAPA HILLS AND GUSTS TO 55 MPH IN THE CASCADE FOOTHILLS THIS AFTERNOON THROUGH EARLY EVENING. ANOTHER STORM SYSTEM WITH VERY COLD AIR IS EXPECTED TO MOVE THROUGH THE AREA THURSDAY NIGHT. MOTORISTS TRAVELING ACROSS THE COAST RANGE AND THROUGH THE FOOTHILLS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS. ORZ005>009-WAZ022-023-039-091800- LOWER COLUMBIA-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY- WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO... PORTLAND...OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...DALLAS... EUGENE...CORVALLIS...ALBANY...HOOD RIVER...CASCADE LOCKS... MULTNOMAH FALLS...LONGVIEW...KELSO...CASTLE ROCK...STEVENSON... SKAMANIA...VANCOUVER...BATTLE GROUND...WASHOUGAL 1024 AM PST WED MAR 8 2006 ...STRONG WINTER STORM SYSTEM EXPECTED LATER TODAY AND TONIGHT... A STRONG FRONTAL SYSTEM WILL MOVE ACROSS NORTHWEST OREGON AND SOUTHWEST WASHINGTON LATER TODAY AND TONIGHT BRINGING GUSTY WINDS AND LOW SNOW LEVELS TO THE AREA. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED THROUGHOUT THE WILLAMETTE VALLEY...CLARK COUNTY AND THE LOWER COLUMBIA REGION LATER THIS AFTERNOON AND EVENING AS THE FRONT MOVES THROUGH THE AREA. THE SNOW LEVEL WILL LOWER AFTER THE FRONT PASSES THIS EVENING...TO AROUND 500 FEET IN NORTHERN AREAS AND 1000 FEET IN THE SOUTH. SOME LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ABOVE 1000 FEET...GENERALLY AN INCH OR LESS. BY THU MORNING...SOME RAIN MIXED WITH SNOW IS POSSIBLE ON THE VALLEY FLOOR AS COLDER AIR MOVES INTO THE AREA AND LOWERS THE SNOW LEVEL TO NEAR 500 FEET. ANOTHER STORM SYSTEM WITH VERY COLD AIR IS EXPECTED TO MOVE THROUGH THE AREA THU NIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1045 AM PST WED MAR 8 2006 WAZ019-040-091800- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 1045 AM PST WED MAR 8 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL MOVE ACROSS WESTERN WASHINGTON THIS EVENING. SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE AND NORTHWEST WINDS HIGHER UP... WILL INTENSIFY AND BECOME WESTERLY THIS EVENING. THE WINDS WILL DECREASE SOME LATER TONIGHT AND THURSDAY. && ================================================================== KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================= SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 3/8 4000 FT 225021 (MPH) 6000 FT 250021 (MPH) 8000 FT 270030 (MPH) 10000 FT 285028 (MPH) 12000 FT 300036 (MPH) 14000 FT 310044 (MPH) 16000 FT 310046 (MPH) 20000 FT 315041 (MPH) 25000 FT 320060 (MPH) 30000 FT 320079 (MPH) 35000 FT 325112 (MPH) 39000 FT 340104 (MPH) 44700 FT 340091 (MPH) 50000 FT 345071 (MPH) 52000 FT 345062 (MPH) FORECAST WINDS FOR MOUNT ST HELENS ELEV. 03/08 0400PST 03/08 1600PST 03/09 0400PST 03/09 1600PST 3000 219018 225038 246026 222016 6000 245028 243059 268037 246020 9000 269027 249058 275041 249021 12000 281034 244068 280046 245023 15000 292039 243075 290052 250027 18000 300039 242082 288061 248031 21000 302036 244088 284069 246036 24000 307044 253100 283075 252034 27000 311065 259118 283080 261031 30000 313085 260128 282081 273034 33000 316098 267130 282077 278037 36000 320110 276121 286066 273037 39000 324114 284105 285065 278038 42000 326101 288082 282070 285039 45000 328087 290063 281067 290037 48000 331074 290056 282060 293033 51000 334061 289050 283053 297029
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497501, 5497502, 5497503, 5497504.